Kansas, 2015

Tornado and Flood in Kansas, August 8, 2015

August 8, 2015 · NWS DDC · 6 events in 5 counties and zones

A short wave trough moved into the area in the presence of an unstable atmosphere and helped to produce a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough moved into the area in the presence of an unstable atmosphere and helped to produce a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 1:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT SAT AUG 8 2015

...Updated for Long Term...

.SHORT TERM...(THIS EVENING THROUGH Sunday)
ISSUED AT 226 PM CDT SAT AUG 8 2015

As an upper level shortwave trough tops the ridge across the central
Plains tonight, a cold front will slowly drop southward across
western Kansas. The cold front will be near Great Bend to Dodge City
and Hugoton by morning then near Medicine Lodge by Sunday late
afternoon. Much of the higher moisture will be in back of the front
into tonight with around 3000 J/kg CAPE forecast and mid level winds
around 20 to 30kt. Could be enough shear and instability to get some
brief supercells going especially as you go north with the better
mid and upper winds. SPC outlook has the area from around Dighton to
Garden City and Johnson City and west in a slight risk of severe and
that looks reasonable for some large hail up to golf ball and strong
winds. May need to shift it also into the Hays area with the better
upper winds. Current thoughts are some thunderstorms will form along
the frontal boundary after 4 or 5 pm from near Johnson to north of
Garden and towards Hays, then begin to spread more south and east as
the night progresses. Could reach Dodge City around midnight then
after midnight the areas of thunderstorms should weaken. One
negative for storms late this afternoon is the 700mb temps are
around 16C and fairly warm. South winds will decrease this evening
ahead of the front, then become light and variable near the frontal
boundary or outflow boundary later tonight. Overnight lows will be
around 70, except the warmest in the Medicine Lodge area of around
75.

For Sunday, more northern Plains shortwaves will continue to knock
down the warm ridge across the southern Plains with the cold front
advancing to near Medicine Lodge by evening. High temps could be
around 100 at Medicine Lodge again ahead of the front with cooler
upper 80s to lower 90s in back of the front. Will also hang on to
some 20 to 30 percent chances for thunderstorms along and north of
the cold front. Storms could be marginally severe.

.LONG TERM...(Sunday NIGHT THROUGH Saturday)
ISSUED AT 249 PM CDT SAT AUG 8 2015

Upper level warm ridging rapidly builds back into the Rockies and
just west of Kansas as a large upper trough digs into the Great
Lakes and eastern U.S. Western Kansas stays under a fairly weak
northwesterly flow aloft. Cooler high pressure will dominate
southwest Kansas into much of next week with a slow warming trend.
Highs will be in the upper 80s to around 90 on Monday, mid to
upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday,
and lower to mid 90s by next Saturday. Overnight lows will be in
the mid to upper 60s through the period.

Thunderstorm chances lower as the cold front heads more south of
Kansas on Sunday night and Monday with mainly scattered
thunderstorms west of Dodge City into Wednesday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1218 PM CDT SAT AUG 8 2015

As disturbances ride the upper ridge across the central Plains
later today and tonight, a cold front will slowly move south
across western Kansas. The best chances for thunderstorms, some
possibly strong to severe, will be with this boundary around 00z
at KHYS and after 03-06z at KGCK and KDDC. South to southwest
winds of 15-26kt will become variable near outflow boundaries and
frontal boundaries later this evening and overnight with continued
chances for scattered convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  93  69  90 /  30  30  40  20
GCK  69  91  68  89 /  50  30  30  10
EHA  69  92  67  87 /  40  30  40  20
LBL  72  95  70  89 /  40  30  50  20
HYS  71  89  68  87 /  40  30  30  10
P28  75  98  73  91 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Aug 8, 3:21 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT SAT AUG 8 2015

KSZ030-031-043>046-061>066-074>081-084>090-091100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME
OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO
QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE
SEVERE.

THESE
STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY
ALONG AND NORTH OF A LINE FROM LARNED TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 8, 4:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SAT AUG 8 2015

KSZ044-063-077-082300-
FINNEY KS-GRAY KS-LANE KS-
509 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
NORTHWESTERN GRAY AND SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF PIERCEVILLE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.

LAT...LON 3788 10063 3794 10084 3833 10065 3825 10038
TIME...MOT...LOC 2209Z 199DEG 28KT 3800 10070

JJOHNSON

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rush

When
August 8, 4:15 PM CST
Where
Rush County, 2.34 mi NNW of Shaffer
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.500, -99.100

Three inch diameter tree branches were broken by the high wind.

Tornado, Hodgeman

When
August 8, 4:15 PM CST to 4:20 PM CST
Where
Hodgeman County, 5.48 mi W of Hanston to 5.26 mi W of Hanston
Rating
EF0
Path length
0.23 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.130, -99.820

A small landspout lasted about 5 minute but did nothing but lift some dirt into the air.

Thunderstorm Wind, Finney

When
August 8, 4:44 PM CST
Where
Finney County, 1.49 mi NNW of Holcomb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -100.990

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Grant

When
August 8, 6:57 PM CST
Where
Grant County, 0.55 mi W of Ulysses Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.380

Flood, Grant

When
August 8, 8:10 PM CST to 10:10 PM CST
Where
Grant County, 8.31 mi N of Stano Station to 8.02 mi N of Stano Station
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.690, -101.490

Water washed across county road C between roads 4 and 5.

Hail, Ellis

When
August 8, 8:15 PM CST
Where
Ellis County, 5.97 mi NE of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -99.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600218, 600219, 600215, 600216, 600217, 600214.